Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 420, NWS Atlanta, GA

August 6, 2003Warren County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2003, 4:51 PM EDT for Warren County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 4:51 PM EDT (20:51 UTC)
Expired
Aug 6, 2003, 5:30 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Warren County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS52 KFFC 062051
SVRATL
GAC301-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WARREN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORWOOD...MOVING EAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CAMAK...     
  NORWOOD AND WARRENTON.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3358 8281 3340 8282 3335 8240 3360 8238

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:56 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 6, 3:56 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT WED AUG  6 2003

CURRENT RADAR LOOP SHOWS LARGE AREA OF SHOWERS AND THUNDERSTORMS
MOVING EAST THROUGH THE ENTIRE CWA. SOME OF THE STRONGER STORMS HAVE
DROPPED AN INCH TO 2 INCHES ACROSS NORTH AND WEST GA. OVER ALL
PATTERN SHOWS THIS SHORTWAVE OVER THE STATE NOW MOVING SOUTH AND
EAST THROUGH THU AFTERNOON. IT WILL FINALLY MOVE OFF THE GA COAST
BY EARLY FRI MORNING.  UPPER TROUGH OVER EASTERN STATES CONTINUES TO
AMPLIFY AND WILL DEEPEN THROUGH THE WEEKEND. SURFACE LOW PRESSURE
CONTINUES ACROSS NORTH GEORGIA AND GETS PUSHED A LITTLE S TONIGHT.
IT WILL THEN MOVE N ALONG THE EASTERN SEABOARD TO A POSITION NEAR
MD/PA BY 12Z SAT. PLENTY OF MOISTURE OVER THE AREA THROUGH FRI
NIGHT. MODELS ARE TRYING TO DRY THE ATMOSPHERE OUT BY SAT...BUT WITH
THE GROUND BEING SATURATED JUST A LITTLE BIT OF DAY TIME HEATING
WILL EVAPORATE ENOUGH MOISTURE INTO THE AIR TO SPARK A THUNDERSTORM
OR TWO. WILL CONTINUE WITH A DIURNAL PATTERN THROUGH THE NEXT SEVEN
DAYS WITH CHANCE PRECIP AFTERNOONS AND EVENINGS AND NOTHING NIGHTS
AND MORNINGS. AS FOR TEMPS WILL CONTINUE WITH NEAR OR SLIGHTLY BELOW
SEASONAL NORMS THROUGH THE PERIOD.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 85 70 87 / 50 40 30 30
KAHN 70 87 69 87 / 50 40 40 30
KGVL 69 84 69 85 / 50 50 50 30
KRMG 69 87 69 88 / 50 40 30 30
KCSG 72 89 72 90 / 50 50 30 30
KMCN 71 89 70 90 / 50 50 40 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

01
Hazardous weather outlook, Aug 6, 4:03 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT WED AUG 6 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070202-
403 PM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER TROUGH OF LOW PRESSURE WILL PERSIST OVER THE EASTERN
STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH ACROSS
GEORGIA EXIT THE STATE LATE THIS EVENING. AT THE SURFACE...A MOIST
UNSTABLE AIR MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING.
FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED AND
POSSIBLY SOME DIME SIZE HAIL. THE BEST CHANCE FOR ISOLATED SEVERE
THUNDERSTORM DEVELOPMENT WILL BE FROM 400 PM THROUGH 800 PM.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE...DIMINISHING THIS
EVENING...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA. HOWEVER...ONLY
ISOLATED THUNDERSTORMS WILL POSSIBLY BECOME SEVERE. DEWPOINTS WILL
REMAIN IN THE 70S. CAPES SHOULD RANGE FROM 1500 TO 2000 AND LIFTED
INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS 4.

WITH THE EXIT OF THE UPPER SHORT WAVE FROM THE STATE THIS
EVENING...CONVECTIVE ACTIVITY WILL DIMINISH AND THE THREAT OF SEVERE
THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY. IN ADDITION...MOST
CONVECTIVE
ACTIVITY WILL DIMINISH EVEN MORE SIGNIFICANTLY AFTER MIDNIGHT.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 6, 3:32 PM EDT, 1 hour 19 minutes before
GAZ023>025-034-035-047-062015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
332 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN WALTON...BARROW...GWINNETT...JACKSON...BANKS
AND HALL COUNTIES UNTIL 415 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHEAST OF HOMER TO LILBURN...MOVING SOUTHEAST
AT 20 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 3:34 PM EDT, 1 hour 17 minutes before
GAZ050-051-060-061-072-073-083-084-062015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN TWIGGS...WILKINSON...JONES...BALDWIN...
HANCOCK...PUTNAM...TALIAFERRO AND GREENE COUNTIES UNTIL 415 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR GREENSBORO TO SOUTHWEST OF GORDON...MOVING
EAST AT 20 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 3:52 PM EDT, 59 minutes before
GAZ055-057-062015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN HENRY AND CLAYTON COUNTIES UNTIL 415
PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WEST OF LOVEJOY...MOVING EAST AT 25 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH
THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 4:09 PM EDT, 42 minutes before
GAZ023>025-035-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN BARROW...JACKSON...BANKS AND HALL COUNTIES
UNTIL 500 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR CLERMONT TO HOMER AND WINDER...MOVING
SOUTHEAST AT 15 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH
THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 4:13 PM EDT, 38 minutes before
GAZ061-062-073-074-083-084-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...SMALL HAIL...INTENSE
LIGHTNING AND GUSTY WINDS IN TWIGGS...WILKINSON...BALDWIN...
WASHINGTON...HANCOCK AND WARREN COUNTIES UNTIL 500 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR WARRENTON TO SPARTA...IRWINTON AND
JEFFERSONVILLE...MOVING SOUTHEAST AT 10 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH
THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 4:18 PM EDT, 33 minutes before
GAZ080-081-092>095-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN SCHLEY...TAYLOR...MACON...HOUSTON...
PEACH AND CRAWFORD COUNTIES UNTIL 500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR FORT VALLEY TO NORTHWEST OF ELLAVILLE...
MOVING EAST AT 20 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL AND INTENSE LIGHTNING WITH
THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:45 PM EDTFlash Flood WarningFFCGordon3 hr
Aug 6, 2:59 PM EDTSevere Thunderstorm WarningFFCSpalding31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.